drug-induced hair loss

Is Your Medication Causing Hair Loss?

Hair loss is a common condition experienced by both men and women. Did you know that there is a wide range of factors that can cause you to start losing your hair?

While genetics and age tend to be the biggest hair loss culprits, it can also be brought on by a change in medication. Some medicines are known to lead to hair loss, such as chemotherapy drugs. However, a wide range of drugs can contribute to excess hair shedding.

Below, you’ll discover how medication could be triggering your hair loss. You will also learn some of the signs to watch out for and why it’s important to seek a consultation.

The types of hair loss triggered by medications

There are two different types of medication-related hair loss you can experience. The first is Anagen effluvium and the second is Telogen effluvium.

With Anagen effluvium, the changes in the hair will begin quite quickly after taking medication. It causes active hair to fall out and it most commonly affects those that are taking chemotherapy drugs.

Telogen effluvium can also be triggered by medication, although it can take months for signs to start showing. In this type of hair loss, the resting hair begins to fall out and it can be caused by a wide range of medications.

Which medications can lead to hair loss?

There are a lot of medications which can lead to hair loss. The majority trigger Telogen effluvium. The main types of drugs which can lead to this form of hair loss include:

  • Beta blockers
  • Proton pump inhibitors
  • Birth control pills
  • Antidepressants
  • Blood thinners
  • Hormone replacement therapy
  • Steroids

These are just some types of medication with links to Telogen effluvium hair loss. If you are suffering with Anagen effluvium, the main medications which trigger the condition are chemotherapy drugs. However, in rare cases, it can be triggered my medications which contain boric acid, thallium, arsenic and bismuth.

As drug-induced hair loss can be triggered by a wide range of medications, it’s important to undergo an assessment to see which of your medications could be causing the problem.

How drug-induced hair loss is diagnosed

In order to diagnose drug-induced hair loss, a full medical assessment will need to be undertaken. They will look into any recent medications you have started which could be triggering the hair loss. They will also assess any changes in doses to medications you are taking, alongside whether you have been ill recently. Your family’s history of hair loss will also be looked into to see if it could be genetic related.

As well as going over your medical history, the doctor may also carry out various tests. These include scalp analysis, the hair pull test, blood tests and a scalp biopsy.

How can you treat the problem?

If your hair loss is caused by medication, if possible, you will be told to stop taking it. You may need to switch to a different medication, or have your dosage altered. In cases where chemotherapy drugs are causing the hair loss, you will need to wait until you have completed treatment. The hair loss should naturally resolve itself once the medication is out of the system, but there are a number of treatments that can help restore hair growth and reverse thinning if required.

If you suspect your hair loss is caused by medication, seeking advice from your doctor is the first step you should take. There are many causes of hair loss so it is important to get to the bottom of the problem prior to seeking treatment.